Malignant Hyperthermia - page 2

Here is a real situation for the anesthesia students and CRNAs. Perspective students feel free to comment, also. When I made my pre-op phone calls for cataract surgery yesterday, one of the... Read More

  1. by   Tenesma
    hey there...

    there are some concerns with the management of MH-susceptible pts in the outpatient setting.... ASA standard of care is 3-5 hours of monitored time in the recovery room (and then providing the patient with a list of symptoms for which to call 911 upon returning home)... One of the things we forget about is that MH can be triggered up to 24 hours after anesthesia - even in anesthetics that are "trigger-free", and this is felt to be due to either a stress response or exposures to extremes in temperature.... so even if a pt. receives a topical (there are still huge catecholamine releases surrounding a surgical event)

    this is the only disease that anesthesia providers can claim as their own - so lets own it

    my 2 cents
  2. by   Notanurse
    I am also ignorant about the potential problems of this patient. Can you tell me what MH is? How could things have gone wrong. By the way, I am current a nursing student so I don't have much knowlege about medical problems and how things interact.
  3. by   meandragonbrett
    Here's a link to some info about MH. I'm sure that yoga, Loisane, Tenemesa, and some others might be able to explain it better.


    Brett

    MH Information
  4. by   kmchugh
    Yoga

    Both of my older kids were diagnosed with MH by the military (probably incorrectly). So, even before I got into anesthesia I tried to learn something about the disorder. As Tenesma pointed out, there can be MH reactions in the absence of triggers, generally thought to be due to the stress response. For that reason alone, I think I would have declined this procedure, and had the patient sent to a larger hospital where there were facilities where an MH reaction could be cared for. However, I don't think what you did was wrong either. There are a lot of ways to skin the cat. I work at a small, rural hospital with one other CRNA, and even though we have an MH cart, I personally would have sent a know MH patient out. Just me.

    Kevin McHugh

    PS to Carcha: If you don't understand what we are talking about, perhaps it would be best if you didn't post to a topic. It's easy to snipe at someone, but harder to provide positive input when you aren't familiar with the topic at hand.
  5. by   Scis
    yoga crna:
    I have a difficult question for you that I hope you can answer for me or direct me to where I can possibly locate the answer.
    The reason I am asking is that I am impressed with your postings.
    My brother, a healthy-32 year old, went into a NYC hospital for spinal fusion surgery. He was cleared medically the week before, no previous surgeries or medical conditions, etc. He had 8 hours of surgery and in recovery was placed on a dilaudid pump. I was told he would be spending the night in the recovery room, which I was grateful for since I am a CEN and was terrified of the prospect of him overdosing himself on the pain medicine, however unfounded this idea was....anyway, at about 2:30AM they sent him to an unmonitored room, a private room he had arranged so his wife could stay at the hospital since we were from out of state. His wife tells me at about 4AM as they were talking, a nurse came in and gave him 1mg of ativan IVP. I later learned the order had been written "for agitation".
    My brother and his wife fell asleep. She heard him snoring as usual as she fell asleep in the chair....about an hour later she awoke to not hear his snore, tried to wake him, and found him cold in the bed not breathing...we are waiting neuro/tox reports to come back. The ME told me his autopsy otherwise was of a "perfectly normal 32 year old male, no MI, no hemorrhage, no PE". The ME suspects he simply "fell asleep" due to the combo of the dilaudid and ativan. Unbelievable....
    Can you give me an idea of dosages for these PCA pumps. As you realize, litigation is imminent, and I want to be armed with as much info. myself as I can to understand the circumstances.
    I am an ER/trauma nurse, so I do not work with PCA pumps.
    I thank you for any info. you or anyone else can provide.
    Patty
  6. by   Tenesma
    my biggest concern would be the site of the bolus and the amount of volume used to flush the bolus: if it were in an arm of the PCA pump then in effect the IVP plus flush would have bolused him a decent amount of dilaudid - possibly an overdose... most likely issue, as 1mg ativan IV w/ dilaudid PCA would not be enough to overdose a healthy 32 year old... a thought?
  7. by   gotosleep
    Originally posted by Scis
    yoga crna:
    I have a difficult question for you that I hope you can answer for me or direct me to where I can possibly locate the answer.
    The reason I am asking is that I am impressed with your postings.
    My brother, a healthy-32 year old, went into a NYC hospital for spinal fusion surgery. He was cleared medically the week before, no previous surgeries or medical conditions, etc. He had 8 hours of surgery and in recovery was placed on a dilaudid pump. I was told he would be spending the night in the recovery room, which I was grateful for since I am a CEN and was terrified of the prospect of him overdosing himself on the pain medicine, however unfounded this idea was....anyway, at about 2:30AM they sent him to an unmonitored room, a private room he had arranged so his wife could stay at the hospital since we were from out of state. His wife tells me at about 4AM as they were talking, a nurse came in and gave him 1mg of ativan IVP. I later learned the order had been written "for agitation".
    My brother and his wife fell asleep. She heard him snoring as usual as she fell asleep in the chair....about an hour later she awoke to not hear his snore, tried to wake him, and found him cold in the bed not breathing...we are waiting neuro/tox reports to come back. The ME told me his autopsy otherwise was of a "perfectly normal 32 year old male, no MI, no hemorrhage, no PE". The ME suspects he simply "fell asleep" due to the combo of the dilaudid and ativan. Unbelievable....
    Can you give me an idea of dosages for these PCA pumps. As you realize, litigation is imminent, and I want to be armed with as much info. myself as I can to understand the circumstances.
    I am an ER/trauma nurse, so I do not work with PCA pumps.
    I thank you for any info. you or anyone else can provide.
    Patty
    i'm sorry to hear that....
  8. by   Scis
    Tenesma:
    Good thought on the bolus thing. I guess we'll never really know at what point she pushed it...but I appreciate you bringing up this crucial point.
    As you can imagine, we are all reeling from this tragic event. His four-year old is still waiting for Daddy to "get fixed by the doctors" and come home. He just doesn't get it...
    If anyone else can add any thoughts, I defer to everyone's expertise in this field. The ME said today the tox results won't be back for 2-3 months! I don't know how we'll live without some answers soon!
    I appreciate any and all thoughts.
    Patty
  9. by   Brenna's Dad
    That is terrible. Please accept my condolences.

    Regarding the bolus of ativan through the arm of the PCA pump, I am certain that the PCA tubing is "port-free". It should be impossible for any medication to be bolused through the line.
  10. by   Tenesma
    we all know that benzos and narcotics act synergistically to suppress respiratory drive.... and you would be surprised at where IV boluses are injected through - usually out of laziness...
  11. by   Scis
    Thanks for the replies. Please keep any ideas coming. You have no idea how agonizing it is to think that I'll have to wait months/years for answers, if ever. Just don't get how this could happen in this day and age....Patty
  12. by   Brenna's Dad
    If there are no ports in the tubing, it would be impossible to administer a bolus through that line resulting in a bolus of narcotic.

    Is it possible that the PCA pump was set incorrectly?
  13. by   London88
    Brenna's Dad,
    Where I work, the PCA tubing always has a .9 nss main line attached to it. If a person makes the mistake of pushing a drug through that line, the patient will be bolused.

    London88

Must Read Topics


close